SVT and Paranasal Etripamil

    NextPrevious

    SVT and Paranasal Etripamil

    Have you had one of those resus shifts where everyone and their mother seems to be in an arrhythmia? Have some of them been older patients with SVT that just make you a little antsy about giving medications like adenosine multiple times after Valsalva maneuvers haven’t worked or then having to try an IV beta blocker or IV Ca channel blocker? Have you had those patients who go into paroxysmal SVT a few times a year and basically come in telling you they’re in SVT? Have patients who’ve had adenosine administered in the past told you how uncomfortable it makes them? There could be something new around the corner.

    Recently published in the Journal of the American College of Cardiology in July 2018 was a phase 2 study that tested intranasal etripamil, a Ca channel blocker that slows AV nodal conduction with a half life of about 20 minutes. They induced SVT in patients who were going to get catheter ablated anyway. They found that intranasal etripamil was effect in converting SVT to sinus about 65-95% of the time with the median time to conversion being <3 minutes. The most common adverse effect was local nasal irritation. Blood pressure reduction was only seen at the very highest doses of the medication. If ultimately approved, this might be an alternative to our go-to medications and even be a medication that can be self-administered by some patients outside the health care system.

    Resources:

    Etripamil Nasal Spray for Rapid Conversion of Supraventricular Tachycardia to Sinus Rhythm. Stambler BS, Dorian P, Sager PT, Wight D, Douville P, Potvin D, Shamszad P, Haberman RJ, Kuk RS, Lakkireddy DR, Teixeira JM, Bilchick KC, Damle RS, Bernstein RC, Lam WW, O’Neill G, Noseworthy PA, Venkatachalam KL, Coutu B, Mondésert B, Plat F. J Am Coll Cardiol. 2018;72(5):489.

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious